Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
Hello ! Thank you for your question, I’m Dr. Vikas (M.D Psychiatry) and I’ll try to help you today.
Is it possible for you to describe your symptoms and what exactly you are experiencing currently?
Please let me know about your symptoms, I will get back to you shortly.
I just can't shut my mind off. I have a lot of what ifs in my head and cant quiet them
Every time I think I quiet them I keep coming up with new thoughts. I know they are irrational and just time wasting but I can't stop them and I always have to answer them. I know I obsess about stuff and it seems like its gotten a bit worse
Is it possible for you to give an example?
Me and my gf have a schedule..things we like to do together or separate. A lot of times I will try to characterize every single thing about it. Like if we run an errand or just hang out I have to ask myself "what is this--is it an errand" etc etc...and ive never done this before. I can't "just be"
So I keep coming up with things that doesnt fit in the schedule and tell myself that its not cuz its not in the schedule. I dont know if that makes sense
Another example...answers to anything have to fit in a "box" for me. Yes or no. And I go a little nutty trying to come up with examples to see if they fit or not...instead of "just being"
OK, thanks, XXXXX XXXXX consider your self anxious?, do you worry a lot over small things?
Yes I would say so.
Have you ever consulted a doctor for this and taken any medicines?
are you suffering from any other illness?
In may I went to my dr..he prescribed Xanax for 30 days. I still have some left cuz I was scared I would get addicted. I like it but it made me a little too tired at times
OK, see, Xanax is an antianxiety medicine and considering your symptoms, it can be a useful option for short term basis.
Klonopin which is also a benzodiazepine is much better option since it is longer acting and has less potential of causing dependence on it.
Xanax and Klonopin can be safely taken for 8-12 weeks but not more than that as seen in most cases.
the other possible option is to take them on as and when needed basis.
by doing this, the chances of dependence are negligible.
Yes that is how I'm trying to use it...as needed. What are your thoughts on medications such as Prozac and other SSRIs. Imean do they help the patient think clearer? This is the main thing that I'm wondering about...and your opinion on it
ANd if were to get on something like that would it be able to be on it for example 6 months then get off. I ask because my job seems to add to the dtress and trigger some of this...and my job gets stressful the most around May.
Yes, SSRI antidepressants are another good alternative but once started, you should continue them for at least 6-8 months and may be more than that.
I would prefer SSRI antidepressant in your case
Do you also have sleeping difficulty?
The last 3 nights have been tough but usually I'm ok. When I do have the thoughts it is tought but overall sleeping is ok
OK, if you have insomnia, in that case a sedating antidepressant like Paroxetine can be a better option, otherwise, an activating SSRI antidepressant like Prozac or Zoloft should be sufficient enough in controlling your current symptoms. You can discuss with your doctor about trying any one of them.
Yes I think I'm going to visit one next week...I just needed to talk to someone before I go. One more question, if I may, which do you prefer to prescribe? Prozac zoloft or another? And why? Thank you
See, both Prozac and Zoloft are good options and usually differ in terms of their side effects. Both of them are well tolerated by most patients. Both of them does not cause weight gain but Prozac can cause lack of appetite initially as a side effect. So if you are much concerned about weight gain, in that case, you can try Prozac. I usually prefer to use Fluoxetine (Prozac), Sertraline (Zoloft), or Escitalopram (Lexapro) in most of my patients.
all three of them are more or less equal in my view.
Ok. Thank you for your time and your answers. It just makes me a little sad to think I have to go on something. Thanks.
You are most welcome.